Lethargy is another common and distressing symptom. Can anything be done?
Lethargy and anorexia are top of the heartsink symptom list of every patient and we feel pretty helpless. Treat any obvious triggers such as anaemia, with transfusion, rather than iron which causes unpleasant side-effects.
Patients should be 'topped up' well, remembering that for a man, normal haemoglobin is 13.5g/dl, so keeping patients at 10g/dl will not adequately control symptoms. Use of EPO in those dependent on blood transfusions is possible though very expensive and we have had one patient who used this drug very successfully.
It is essential to review patients' medication. Quite often they are taking lots of cardiac drugs, but in the terminal phase blood pressure is often very low and treatment can be safely stopped. Lifestyle changes are necessary so patients pace themselves and do not have unrealistic expectations of their own abilities.
Progestogens such as megestrol may be helpful in doses up to 160mg daily, but it may take several weeks before improvement is seen. Another option is steroids to give patients a boost, usually dexamethasone 6-8mg daily, in preference to prednisolone.
Are tonics or nutritional supplements any use?
I don't prescribe multivitamins. If patients have a very poor intake, 'build-up drinks' may be helpful. Patients tend to find the fruit drinks more palatable than the milky drinks. I have not prescribed Prosure, though it is said to help some patients.
Depression often seems to be considered as normal for cancer patients, when should medication be prescribed?
Depression is an under-recognised symptom in palliative care and should always be treated. We tend to use an SSRI as first-line.
What if a depressed patient asks for sedation or for treatment to be discontinued?
In this situation we would treat the depression before considering any such request. Generally speaking, the issue of sedation is difficult and many feel very uncomfortable with it. In my opinion, it is an option in the presence of symptoms whether these are physical, psychological, social or spiritual which have not been brought under control despite the best efforts of the multidisciplinary team.
How can one assess and manage confusion in a terminally ill patient?
It is quite common for patients to get confused and agitated in the terminal phase. We would try to exclude reversible causes such as infection, biochemical abnormalities, drugs, hypoxia secondary to hypotension, but none of this may be appropriate for someone very close to death. For sedation we use benzodiazepines, namely lorazepam sublingually 0.5-1mg as required or midazolam parenterally. For night sedation we use a short-acting hypnotic such as lorazepam or zopiclone.
How can you help breathlessness?
After obvious measures such as reversing anything reversible, we tend to use benzodiazepines or opiates to reduce the subjective feeling of breathlessness. Our first-line treatment is lorazepam 0.5mg-1mg twice or three times a day sublingually or Oramorph suspension every four hours.